Accidental overdoses and side effects from attention-deficit (hyperactivity) disorder drugs send about 3,100 Americans — 80 percent of them children — to hospital emergency rooms annually, a federal survey has found.
The U.S. Centers for Disease Control and Prevention said 60 percent of the overdoses were accidental and were preventable if parents had kept the stimulant drugs locked in cabinets and in child-resistant containers.
Fourteen percent of patients had side effects including chest pain, high blood pressure and irregular heartbeats — indicators of potentially serious cardiac problems.
Dr. Adam L. Cohen, a CDC epidemiologist, said the study was done to gauge “adverse events” linked to the widely prescribed drugs, especially serious heart problems that have led to calls for the Food and Drug Administration to require its most serious “black-box” warnings on the stimulants.
The CDC’s survey was reported in a letter from Dr. Cohen in today’s New England Journal of Medicine, which included responses from doctors worried about the dangers of not treating attention-deficit (hyperactivity) disorder.
“The numbers [of side effects] are puny compared to the numbers of stimulant prescriptions per year,” said Dr. Tolga Taneli, a child and adolescent psychiatrist at University of Medicine and Dentistry of New Jersey in Newark. “I’m not alarmed.”
An estimated 3.3 million Americans who are 19 or younger and nearly 1.5 million ages 20 and older are taking ADHD medicines, making the incidence of emergency-room visits at less than 1 percent. The mostly male victims range in age from a one-month old infant to an octogenarian.
Popular ADHD therapies include Ritalin, Concerta and Adderall.
Twenty-five deaths linked to ADHD drugs, 19 involving children, were reported to the FDA from 1999 through 2003. Fifty-four other cases of serious heart problems, including heart attacks and strokes, were also reported. Some of the patients had prior heart problems.
In February, an FDA drug safety advisory panel voted 8-7 for a black-box warning. The next month, another FDA panel instead recommended data on cardiac and other risks go in a new “highlights” section the agency plans to add to the top of drug inserts.
CDC researchers used data from the National Electronic Injury Surveillance System?Cooperative Adverse Drug Event Surveillance (NEISS?CADES) project for its analysis. NEISS-CADES is a public health surveillance system based on a review of clinical records from hospital emergency departments.
Nearly 1 in 5 patients was admitted to the hospital, 1 in 5 needed stomach pumping or treatment with medicines, and 1 in 7 had cardiac symptoms. Sixteen percent of the side effects involved interaction with another drug.
Besides cardiac problems, common symptoms included abdominal pain, rashes and spasms, and pain or weakness in muscles, Dr. Cohen said. No patients died.
In another letter in the journal, the heads of the American Psychiatric Association and the American Academy of Child and Adolescent Psychiatry wrote they are concerned a black-box warning would discourage use of ADHD drugs, raising patients’ risks of academic failure, substance abuse and other problems.
Dr. Marsha Rappley, pediatrics professor at Michigan State University, and two other doctors on the advisory panels think the vote for a black box was premature.
She said studies show the drugs raise blood pressure and pulse rates a bit, but that it’s unknown whether that would harm children taking them for years and that cardiac risks may be higher for adults.
Dr. Steven Nissen, cardiology chief at the Cleveland Clinic, who had pressed for a black-box warning at the FDA panel meeting, said ADHD drugs are powerful stimulants and inherently risky.
Dr. Cohen said the CDC turned over the data to the FDA for use in its consideration of whether to change warning labels for ADHD therapies.
This article is based in part on wire service reports.